""HIV/AIDS Positive stories
Kids Quiz Quiz www links Services Feedback Stories FAQ Email
   

Enough Lead In Your Pencil? by David Menadue

The waiter was being flirtatious. A gay man in his forties himself, he had sussed out that he was dealing with two of his brethren who were having trouble getting a biro to write on the credit charge docket. "Not enough lead in your pencil?," he asked with a wicked grin on his face.
"Have you ever had that problem?," I inquired as he went to find us another pen.
"Oh no", he replied. "I've got plenty of lead in my pencil. I just don't have anyone to write to!"

Men, regardless of their sexuality, love to joke about each other's virility, in my experience -- as long as the joke is not at their expense. The ultimate put-down, for some, is to have it known that they "can't get it up" or "perform in the cot". Jokes are a way of disguising some real fears which many (probably most) men have about sexual performance and the possibility of sexual dysfunction when the heat is on.

Men with HIV have often reported problems with impotence and loss of libido as a result of the action of HIV itself on the body, the side-effects of treatments, the psychological effects of being infected or maybe because of a combination of all three.
In the early days of the epidemic we were used of positive men reporting a loss of interest in sex and ability to have erections because the virus was having such a debilitating effect on them, sapping their energy levels, causing muscle wasting and of course, illness. Sex was often the furthest thing from their minds, particularly, for those with more advanced disease.

With the advent of combination treatments in the mid-nineties and a turnaround in the health and feeling of well-being of a lot of positive people, sex came back on the agenda. But it has not been a smooth transition back to normal sexual functioning (whatever that may mean!). A recent report in the journal AIDS (Vol 13, June 1999), into the use of indinavir (Crixivan) with Viagra (Sildenafil citrate) estimates that the prevalence of erectile dysfunction in HIV-positive men is around 33% which is about double the estimate for the general population. As letters to Positive Living from positive readers attest (see one example, from Paul, in the "What's Your Problem"), people are still having to come to grips (or not, as Paul's letter illustrates!) with the reality that if they want a sex life back they are going to have to seek out treatments which will help with erectile difficulties and flagging libidos.

Physical, Psychological or Both?
Doctors who I spoke to generally agreed that about 25 to 30 percent of sexual problems have a physical cause but that in people in HIV this was likely to be higher. They point out that loss of libido and erectile difficulties, although clearly linked, can be caused by different factors and may need to be treated differently. For instance, erectile problems may be caused by circulation problems. Cardiovascular disease is a major cause of impotence in men and smoking can contribute to problems with circulation as well. In people with HIV there may be neurological damage and neuropathy causing arousal difficulties. Testicular atrophy (shrinking of the testes) can occur in late stage HIV infection and can be checked by blood tests.

Loss of libido (meaning loss of a sex drive or an interest in sex) can be caused by drops in testosterone levels caused by adrenal problems with HIV and with ageing (some men lose their libido at age 40 to 50 regardless of HIV infection, of course) and it can be treated with testosterone replacement. This doesn't always work - there are lots of people with high testosterone who still have no libido and vice versa. Doctors also suggested that positive patients have a specific test for free testosterone level done as HIV affects the proteins in the blood which bind to testosterone, meaning that the plain total testosterone test can be misleading.

The role of HIV treatments in contributing to sexual dysfunction is not so clear as there has been little specific research done in the area. In the March 1999 issue of Lancet Eduardo Martinez (et al) reported that in a Spanish study of 260 HIV-positive patients starting on protease inhibitors, 14 of the cohort started to have sexual difficulties between 2 and 20 months after commencement. Professor David Cooper, head of the National Centre for HIV Epidemiology and Clinical Research in Sydney, Australia said that, while the mechanism by which protease inhibitors affect sexual functioning is not understood well yet, it is his clinical impression that people on PIs are more likely to suffer loss of libido and sexual difficulties. "It is probable that, in a similar way that PIs interfere with the body's metabolism to cause lipodystrophy, the drugs interfere with sex hormone metabolism. Often when we test people who have been on PIs for a while we find they have low testosterone and they will usually benefit from replacement therapy. While often patients will want to receive decadurabolin shots (for their added muscle-building affects), I generally advise people to take pure testosterone for better results."

A recent obstacle has been placed in the path of people wanting testosterone replacement, according to Professor Cooper. The latest information from the Pharmaceutical Benefits Advisory Committee states that there are to be changes in eligibility for testosterone under PBS. Whereas before your doctor could relatively easily obtain testosterone for you under the scheme, quoting HIV-related conditions such as hypogonadism(shrinking testicles) the eligibility has now been tightened so that to qualify individuals must be over forty and have two successive very low testosterone readings. Professor Cooper thinks this change has been brought in by the government to try to crack down on steroid abuse, particularly in the lead up to the Olympics. He thinks that this change is a bad decision, particularly in its implications for people with HIV. AIDS organisations should be doing their best to have this changed.

Testosterone Shots
As for positive people's experience with the treatment one Positive Living reader, Brian wrote to us extolling the virtues of testosterone injections saying that his blood tests for testosterone had showed a reading of 2 ( bottom of the normal range is 10). He was "back to normal" after three shots which he says proves beyond doubt that his sexual malfunction was directly related to a lack of testosterone production caused by HIV and treatments.

Another positive man Keith, who I spoke to was less enamoured of testosterone replacement saying that not only do the intramuscular injections hurt when jabbed into the buttock, they can have nasty side-effects such as mood swings, unnatural hair growth and shrinking testicles. Brian felt these risks were minor given the success he's encountered but did say that one downside for him was that he would have to continue to have the injections fortnightly for the rest of his life or until the cause of his testosterone depletion is found. As a keen traveller he also found it a potential problem having to explain the injecting equipment to airport Customs staff and also worried about being able to get supplies in some countries.

 
" " click to send a story " " click to go top of page " " " "
 

about | site manager | copyright   | home

© Project & Design ongoingline, Australia 1999 - 2010